Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 5, 2017, 2:59 PM EST for 4 counties in Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2017, 2:59 PM EST (19:59 UTC)
- Expired
- Nov 5, 2017, 3:20 PM EST
- In force
- 21 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, IN, Blackford County, IN, Jay County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 12:08 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
162
WUUS53 KIWX 051959
SVRIWX
INC001-009-075-179-052045-
/O.NEW.KIWX.SV.W.0124.171105T1959Z-171105T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
259 PM EST SUN NOV 5 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Blackford County in east central Indiana...
Wells County in northeastern Indiana...
Adams County in northeastern Indiana...
Western Jay County in east central Indiana...
* Until 345 PM EST
* At 259 PM EST, severe thunderstorms were located along a line
extending from 6 miles east of Ossian to 6 miles northwest of
Muncie, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bluffton, Decatur, Hartford City, Berne, Ossian, Dunkirk,
Montpelier, Redkey, Geneva, Monroe, Pennville, Center, Preble,
Nottingham, Shamrock Lakes, Poneto, Vera Cruz, Wellsburg, Murray
and Liberty Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 700 PM EST for central,
northeastern and east central Indiana.
LAT...LON 4031 8522 4038 8522 4038 8544 4050 8545
4092 8514 4092 8481 4031 8509
TIME...MOT...LOC 1959Z 268DEG 48KT 4091 8506 4025 8551
HAIL...<.75IN
WIND...60MPH
$$
FISHER1 follow-up statement
160
WWUS53 KIWX 052020
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
320 PM EST SUN NOV 5 2017
INC001-009-075-179-052030-
/O.CAN.KIWX.SV.W.0124.000000T0000Z-171105T2045Z/
Blackford IN-Wells IN-Adams IN-Jay IN-
320 PM EST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR BLACKFORD...WELLS...ADAMS AND
WESTERN JAY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
A tornado watch remains in effect until 700 PM EST for central,
northeastern and east central Indiana.
LAT...LON 4031 8522 4038 8522 4038 8544 4050 8545
4092 8514 4092 8481 4031 8509
TIME...MOT...LOC 2018Z 268DEG 48KT 4092 8471 4026 8517
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 12:17 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Nov 5, 12:17 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1217 PM EST Sun Nov 5 2017
.SYNOPSIS...
Issued at 1217 PM EDT Sun Nov 5 2017
Low pressure and an associated cold front, will move through the
region today and early tonight bringing showers and thunderstorms to
the entire area with locally heavy rainfall. Severe weather remains
possible especially southeast of a Marion to Ottawa line this
afternoon. Highs will range from near 55 near Lake Michigan to the
lower 70s near Lima.
&&
.UPDATE...
Issued at 1006 AM EST Sun Nov 5 2017
2 areas of convection underway with one oriented west to east
which is working north along the warm front with occasional
rotation and stronger updraft development, but no severe weather
thus far. The other band from Plymouth to Mount Vernon IL was
well rooted in the warm sector moving rapidly ENE. Mid 60
dewpoints were streaming rapidly north and have made it already
to the US 30 corridor. Warm front may have been pushed NW somewhat
with approaching convection but still resides somewhere from
Goshen to Knox. Isolated severe will be possible with these cells
with local marginal severe hail and gusty winds.
HRRR shows a messy setup with convection continue to expand over
the next several hours. Impacts on the area with regards to severe
potential this afternoon remain uncertain, but given better
dynamics move in later, threat should still exist for parts of the
area.
Last but not least, dense fog advisory extended through 16Z with
low vsbys holding on across the north. Some signs of improvement
noted which should allow it to expire. Marine dense fog advisory
also issues through 18Z.
&&
.SHORT TERM...(Today and Tonight)
Issued at 403 AM EST Sun Nov 5 2017
Issued a dense fog advisory earlier for areas northwest of the
initial warm front. The dense fog was persistent near the
Michigan and Indiana border with visibilities around one quarter
of a mile and occasionally lower. The visibilities will be slow to
recover over areas northwest of the front, with the dense fog
lingering well into the morning. For later today, have issued a
Flash Flood Watch for areas along and south of a line from
Monticello to Warsaw to Wauseon. Please see the Hydrology
discussion below for more information.
As far as severe storms, the best chance for large hail and
damaging winds is also over the same area as the flash flood
watch. Upper level support in the left exit region of a 110 knot
upper level jet will translate over the existing warm front and
provide plenty of lift for storms. Very large low level shear and
modest CAPE values from Marion to Lima by late afternoon are
likely to cause some storms to become severe. Given the proximity
of the front, low LCLs and the high amount of shear, tornadic
potential is certainly possible.
&&
.LONG TERM...(Monday through Saturday)
Issued at 420 AM EST Sun Nov 5 2017
Following tonights episode of strong to severe storms, a tranquil
period is ahead with cool and dry conditions through Friday as an
upper level trof amplifies over the area. Highs will only be in
the 40s to around 50 with lows in the mid 20s to around 30 most
nights. The ECMWF appears too cold with lows in the lower 20s
Saturday morning. Have kept a low chance for precipitation
Saturday, although it appears chances for rain are better later
in the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1217 PM EST Sun Nov 5 2017
Better diurnal mixing yielding some categorical improvement although
narrowing band of post frontal LIFR persists across the SBN terminal.
Otherwise well defined cold front demarcated by convection inbetween
will slowly work east near term and should clear FWA terminal toward
21Z. Until then tempo +TSRA and LIFR.
Otherwise general MVFR conditions expected as post frontal cold
advection wing deepens overnight.
&&
.HYDROLOGY...
Issued at 332 AM EST Sun Nov 5 2017
Several factors are expected to come together to enhance the flood
risk over areas along and south of a line from Monticello to
Warsaw to Wauseon. Precipitable water values will soar to near
1.75 inches and resemble more of a typical summer airmass than
one deep into the fall. The initial warm front had moved north
with showers and a few storms already developing early this
morning. Plenty of upper level just support will translate over
the area and enhance the heavy rain potential. After coordinating
with neighboring offices, have issued a flash flood watch for this
afternoon and tonight as these factors come together.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 11 AM EST /10 AM CST/ this morning for
INZ003>007.
Flash Flood Watch through late tonight for INZ008-009-016>018-
020-022>027-032>034.
MI...Dense Fog Advisory until 11 AM EST this morning for MIZ077>081.
OH...Dense Fog Advisory until 11 AM EST this morning for OHZ001-002.
Flash Flood Watch through late tonight for OHZ001-002-004-005-
015-016-024-025.
LM...Dense Fog Advisory until 1 PM EST this afternoon for LMZ043-046.
Small Craft Advisory from 9 PM this evening to 5 PM EST Monday
for LMZ043-046.
&&
UPDATE...Fisher
SYNOPSIS...Lashley/Fisher/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T
HYDROLOGY...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Nov 5, 5:34 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 534 AM EST Sun Nov 5 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-061045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 534 AM EST Sun Nov 5 2017 /434 AM CST Sun Nov 5 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Areas of dense fog should lift by late morning for far southern Lower Michigan and adjacent ares in northern Indiana and northwest Ohio. See the Dense Fog Advisory product for more information. Thunderstorms will become likely today and persist into this evening. Severe storms are possible with large hail and damaging winds. Isolated tornadoes and heavy rainfall that may lead to flooding are also possible. The best chances for severe storms and flooding are near and south of highway 24. Please see the Flash Flood Watch product for more information. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and early tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-061045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 534 AM EST Sun Nov 5 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance for thunderstorms today into this evening. Gusty winds and small hail are possible. Conditions hazardous to small craft are expected tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft will persist Monday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Nov 5, 2:13 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
213 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TORNADO 2 W COLLEGE CORNER 40.41N 85.01W
11/05/2017 JAY IN EMERGENCY MNGR
SMALL BARN DESTROYED.
&&
GHLocal storm report, Nov 5, 2:14 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
214 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TORNADO 4 NW COMO 40.42N 85.15W
11/05/2017 JAY IN PUBLIC
BUILDING DAMAGE. SCATTERED DEBRIS IN ALL
DIRECTIONS ACROSS FIELDS. ROOF GONE FROM A
BARN.
&&
GHLocal storm report, Nov 5, 2:22 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG STRYKER 41.51N 84.41W
11/05/2017 WILLIAMS OH EMERGENCY MNGR
RESIDENT REPORTED POSSIBLE BRIEF TORNADO
TOUCHDOWN WITH NO DAMAGE. EMERGENCY MANAGER
INDICATES SOME TREES AND POWER LINES DOWN IN
THE COUNTY AS STORMS MOVED THROUGH. TIME
ESTIMATED FROM RADAR.
&&
KMBLocal storm report, Nov 5, 2:31 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
231 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 1 ESE WAUSEON 41.55N 84.13W
11/05/2017 FULTON OH PUBLIC
DAMAGE TO THE GRANDSTAND OF THE HIGH SCHOOL
FOOTBALL FIELD.
&&
GHLocal storm report, Nov 5, 2:32 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
232 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TORNADO CONVERSE 40.39N 85.24W
11/05/2017 BLACKFORD IN AMATEUR RADIO
LOCATION CORRECTION. RESIDENTS REPORTED A
SMALL TORNADO TOUCHDOWN; BARN GONE, MISSING
ROOF ON HOUSE.
&&
KMBSpecial weather statement, Nov 5, 2:39 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
239 PM EST SUN NOV 5 2017
INZ026-032>034-052015-
Jay-Blackford-Wells-Grant-
239 PM EST SUN NOV 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT...BLACKFORD...
SOUTHERN WELLS AND WESTERN JAY COUNTIES...
At 238 PM EST, radar indicated strong thunderstorms were located
along a line extending from Marion to 7 miles northwest of Anderson.
Movement was east at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Marion, Hartford City, Gas City, Upland, Fairmount, Dunkirk,
Montpelier, Jonesboro, Redkey, Van Buren, Pennville, Matthews,
Nottingham, Fowlerton, Shamrock Lakes, Mcnatts, Landess, Mill Grove,
Keystone and Domestic.
This includes Interstate 69 in Indiana between mile markers 252 and
268.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A tornado watch remains in effect until 700 PM EST for central,
northeastern and east central Indiana.
LAT...LON 4038 8522 4038 8581 4060 8574 4066 8507
4057 8506 4031 8511 4031 8522
TIME...MOT...LOC 1938Z 264DEG 46KT 4054 8569 4014 8582
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 1:09 AM EDT | Dense Fog Advisory | IWX | DeKalb, Elkhart, LaGrange, Marshall, Noble, Starke and 1 more | 11 hr |
| Nov 5, 3:23 AM EST | Flash Flood Watch | IWX | Adams, Allen, Blackford, Cass, DeKalb, Grant and 8 more | 13 hr |
| Nov 5, 3:57 AM EST | Small Craft Advisory | IWX | 40 hr | |
| Nov 5, 9:45 AM EST | Special Weather Statement | IWX | Kosciusko | 30 min |
| Nov 5, 9:54 AM EST | Marine Dense Fog Advisory | IWX | 3 hr | |
| Nov 5, 10:22 AM EST | Special Weather Statement | IWX | Noble | 23 min |
| Nov 5, 10:31 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 44 min |
| Nov 5, 10:56 AM EST | Flash Flood Warning | IWX | Elkhart, Kosciusko, Noble | 3 hr |
| Nov 5, 11:05 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble, Whitley | 40 min |
| Nov 5, 11:15 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 30 min |
| Nov 5, 11:35 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben | 40 min |
| Nov 5, 11:54 AM EST | Areal Flood Warning | IWX | DeKalb, Steuben | 3 hr |
| Nov 5, 12:22 PM EST | Special Weather Statement | IWX | Grant | 23 min |
| Nov 5, 12:35 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wells | 40 min |
| Nov 5, 1:06 PM EST | Areal Flood Warning | IWX | DeKalb, Elkhart, Kosciusko, LaGrange, Marshall, Noble and 1 more | 6 hr |
| Nov 5, 1:13 PM EST | Tornado Warning | IWX | Blackford, Grant | 32 min |
| Nov 5, 1:37 PM EST | Tornado Warning | IWX | Blackford, Jay | 23 min |
| Nov 5, 1:54 PM EST | Tornado Warning | IWX | Jay | 36 min |
| Nov 5, 2:39 PM EST | Special Weather Statement | IWX | Blackford, Grant | 36 min |
| Nov 5, 2:48 PM EST | Areal Flood Warning | IWX | Adams, Allen, Wells | 6 hr |
| Nov 5, 3:18 PM EST | Severe Thunderstorm Warning | IWX | Adams, Jay | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.